Aspirin and Blood Thinners: A Dangerous Combo

iStock

Together, they can increase the risk of scary outcomes like major bleeding — yet a new study found that an alarming number of people are mixing the two. Published in JAMA Internal Medicine, the study discovered that many people who take a blood thinner like warfarin (Coumadin) to reduce the chance of blood clots or treat a heart condition (like atrial fibrillation) also take aspirin or a heartburn med without being told to do so by their doctor.

This study, conducted by researchers from Michigan Medicine, underscores the importance of talking to your doctor before taking any other prescription or over-the-counter (OTC) meds. Study participants taking warfarin as well as aspirin had more than a 5 percent risk of major bleeding over the course of a year, while in those on warfarin who didn’t take aspirin, the risk was a little over 3 percent. Of the 6,539 patients enrolled in the study, nearly 2,500 also reported taking aspirin.

For some patients, including those who’ve had a recent heart attack, heart surgery (coronary stent placement or bypass surgery, for example), heart valve replacement, and those with peripheral artery disease, combination therapy — a blood thinner plus aspirin — may be advised. However, for most patients on blood thinners, aspirin and proton pump inhibitors like omeprazole (Prilosec) that are used to suppress stomach acid and reduce the risk of bleeding in the GI tract should be avoided.